Alert archive / Illinois / Special Weather Statements in 2016

Special Weather Statement, NWS Lincoln, IL

March 30, 2016Sangamon County, Illinois

NWS Lincoln, IL issued this special weather statement at Mar 30, 2016, 2:51 PM CDT for Sangamon County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2016, 2:51 PM CDT (19:51 UTC)
Expired
Mar 30, 2016, 3:30 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 3:07 PM CDTHAIL 0.75Buffalo, IL
Mar 30, 3:07 PM CDTHAIL 1Glenarm, ILFROM COUNTY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS83 KILX 301951
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT WED MAR 30 2016
 
ILZ042-051>053-302030-
MACON-SANGAMON-CHRISTIAN-LOGAN-
251 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANGAMON...SOUTHWESTERN
MACON AND CENTRAL CHRISTIAN COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AUBURN...OR NEAR VIRDEN...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...TAYLORVILLE...CHATHAM...AUBURN...ROCHESTER...PAWNEE...
KINCAID...DIVERNON...BLUE MOUND...EDINBURG...STONINGTON...ILLIOPOLIS...
MECHANICSBURG...MOUNT AUBURN...BULPITT...JEISYVILLE...THAYER...TOVEY...
BUFFALO AND BERRY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 90.
 INTERSTATE 72 BETWEEN MILE MARKERS 113 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3957 8992 3995 8924 3962 8905 3949 8953
      3952 8954 3952 8987
TIME...MOT...LOC 1951Z 239DEG 49KT 3955 8973 

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Mar 30, 12:53 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 30, 12:53 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT WED MAR 30 2016

.UPDATE...
Issued at 1045 AM CDT Wed Mar 30 2016

Forecast is pretty much on track today with scatteres showers and
a few thunderstorms spreading ne across areas from I-55 west at
lat this morning. Had pea size hail (1/4 inch) recently reported
in Springfield with a thunderstorm. Most of the lightning activity
is currently in eastern Sangamon county, and there was some
lightning in past hour near Tazewell and Logan county border.

15Z surface map shows 998 mb low pressure over central Nebraska
with a cold front through central KS into nw Texas/OK. Breezy sse
winds of 12-20 mph and gusts of 20-30 mph over central IL this
morning. 1030 am temps were in the low to mid 50s with dewpoints
in the mid to upper 30s. RAP, HRRR and NAM models show scattered
showers along with chances of thunderstorms spreading over eastern
IL during the afternoon. SPC has marginal risk of severe storms
for areas from highway 51 west this afternoon into tonight, with
5-15% risk of hail and high winds and just 2% risk of tornadoes.
RAP and NAM show low MUCAPES peaking from 200-400 j/kg over
western CWA today while high shear of 45-60 kts in western CWA
with highest shear nw of IL river. Better chance of severe storms
is west of IL this afternoon/tonight where stronger
instability/higher CAPES. Highs this afternoon in the low to mid
60s with upper 60s southeast of I-70 and from Jacksonville sw.

&&

.SHORT TERM...(Today)
ISSUED AT 300 AM CDT Wed Mar 30 2016

The recent stretch of quiet weather across central and southeast
Illinois will come to an end today as a slow moving storm system
approaches the area. The upper-level low driving the system is still
spinning across the southwest U.S., but it is expected to translate
into the central High Plains by this evening as it begins to open up
and become absorbed into a digging northern stream trof. Strong
southerly flow ahead of the system will transport moisture into the
initially very dry airmass across the forecast area this morning.
This moisture will be acted on by a lead short wave ejecting out of
the southwest system, and associated enhanced WAA/isentropic ascent.
The stronger winds aloft will help minimize surface based
instability today, but fairly steep mid-level lapse rates will still
support elevated convection. Expect numerous showers and scattered
thunderstorms to break out from late morning into the afternoon
hours as the forcing moves in and the atmosphere has time to
moisten. The elevated warm layer will keep winds from getting as
strong today as they might otherwise be, but the surface gradient
and potential mixing still support gusts over 30 mph by afternoon.
The strong southerly winds, aside from transporting moisture into
the area, will also boost temperatures well above normal. Despite
the increasing clouds and precipitation threat, expect afternoon
highs to top out well into the 60s. A few 70s are possible as well.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 300 AM CDT Wed Mar 30 2016

Large upper low along the Utah/Nevada borer expected to contract as
it moves east today, reaching the northeast corner of Colorado this
evening before it starts to get drawn into the trough dropping
across Manitoba/western Ontario. Secondary trough expected to drop
southeast from the Dakotas on Thursday as a broad trough digs
southward from Ontario. These will be the main players over the next
couple days in terms of rain chances over our area.

Despite very high PoP's over the area tonight, none of the models
are indicating a solid, continuous rain shield, although areas south
of I-70 would see the best odds of this happening as a cluster of
stronger thunderstorms tracks along the lower Ohio River. Thus,
precipitation will be covered with "occasional" wording. Best
thunder chances will be west of highway 51 as CAPE's rise to 500-
1000 J/kg. As the storm system has been slowing down in recent model
runs, have made some significant adjustments to PoP's on Thursday
and increased them to 50-60% along and east of I-57 around midday
and early afternoon. Latest SPC Day2 outlook introduced a slight
risk of severe storms from about Danville-Effingham eastward, as
CAPE's rise to around 1500 J/kg and 0-6km bulk shear ramps up to
around 60-70 knots. Leaned more toward the GFS timing, which has the
surface front exiting the southeast CWA by late afternoon. With the
slower frontal passage, have increased highs by several degrees
Thursday, with most areas east of I-55 reaching around 70 degrees.

Made little change to PoP's for late Thursday night and Friday, as
the secondary trough swings through the area. As it exits, the upper
pattern will continue to focus a strong northwest flow into the
Midwest, although the colder air will provide more of a glancing
blow. Saturday night looks to be the best chance of temperatures
near or below freezing, as an area of high pressure sinks southeast
toward the Ohio Valley. However, a secondary surge of cooler air is
progged to swing through Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Mar 30 2016

A cluster of showers and thunderstorms east of the IL to along
I-57 is tracking ne around 50 mph and will affect most of the
central IL airports this afternoon. MVFR ceilings and vsbys likely
with thunderstorms and vsbys could briefly drop below 2 miles as
SPI was as low as 1/2 mile with small hail. Most of these
thunderstorms pass se of PIA next few hours and introduced
thunderstorm chances at PIA during mid/late afternoon. 998 mb
low pressure over south central Nebraska early this afternoon will
track ne to near the WI/IL border by 18Z/Thu and pull a cold front
east toward the IL river by early Thu afternoon. More
thunderstorms will likely occur tonight and develop along and
ahead of this cold front by early Thu afternoon and track into
eastern IL during mid/late Thu afternoon, just after the 24 hour
TAF window. Breezy SSW winds of 15-20 kts and gusts of 25-30 kts
will occur next 24 hours ahead of this cold front, with strongest
winds during the afternoon and again during day on Thu.

&&

.ILX Watches/Warnings/Advisories...
NONE.

&&

UPDATE...07
SHORT TERM...BAK
LONG TERM...Geelhart
AVIATION...07
Hazardous weather outlook, Mar 30, 2:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT WED MAR 30 2016

ILZ027>031-036-037-040-041-047-049-050-311100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
230 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
INTO TONIGHT ACROSS THE ILLINOIS RIVER VALLEY. SEVERE STORMS ARE
NOT ANTICIPATED...THOUGH A FEW STRONGER STORMS COULD PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY ESPECIALLY IN THE
MORNING AND EARLY AFTERNOON HOURS. A FEW OF THESE STORMS MAY BE
SEVERE EAST OF THE ILLINOIS RIVER THURSDAY AFTERNOON WITH LARGE
HAIL...DAMAGING WIND GUSTS AND A FEW TORNADOES POSSIBLE.

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061>063-066>068-071>073-311100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
230 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON INTO TONIGHT
ACROSS CENTRAL ILLINOIS. A FEW THUNDERSTORMS COULD BE STRONG TO
SEVERE WITH HAIL OF A HALF TO 1 INCH SIZE POSSIBLE THIS AFTERNOON
AND INTO TONIGHT. GUSTY WINDS...LOCALLY HEAVY RAINS AND FREQUENT
LIGHTNING WILL ALSO OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL LIKELY LINGER INTO THURSDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON FOR LARGE
HAIL...DAMAGING WIND GUSTS AND A FEW TORNADOES POSSIBLE ESPECIALLY
OVER EASTERN ILLINOIS FROM I-55 EAST.

TEMPERATURES SHOULD FALL NEAR FREEZING OR BELOW BOTH SATURDAY AND
SUNDAY MORNINGS. THESE FREEZING TEMPERATURES POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR HAIL THIS AFTERNOON AND
EVENING.

07

In the hours before

Local storm report, Mar 30, 1:42 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
142 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             JACKSONVILLE            39.73N 90.23W
03/30/2016  M1.00 INCH       MORGAN             IL   EMERGENCY MNGR

            FROM MORGAN COUNTY EMA.

&&

GOETSCH
Local storm report, Mar 30, 1:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             JACKSONVILLE            39.73N 90.23W
03/30/2016  M1.25 INCH       MORGAN             IL   TRAINED SPOTTER

&&

GOETSCH
Local storm report, Mar 30, 1:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             FRANKLIN                39.62N 90.05W
03/30/2016  M0.75 INCH       MORGAN             IL   EMERGENCY MNGR

            DIME SIZE HAIL IN FRANKLIN. FROM MORGAN COUNTY EMA.

1204 PM     HAIL             CHAPIN                  39.77N 90.40W
03/30/2016  M0.75 INCH       MORGAN             IL   EMERGENCY MNGR

            DIME SIZE HAIL AT CHAPIN. FROM MORGAN COUNTY EMA.

1207 PM     LIGHTNING        BROADWELL               40.07N 89.44W
03/30/2016                   LOGAN              IL   EMERGENCY MNGR

            LIGHTNING STRIKE IN BROADWELL TO A HOUSE, CAUSED A FIRE
            AT THE HOME. FROM LOGAN COUNTY EMA.

0130 PM     HAIL             JACKSONVILLE            39.73N 90.23W
03/30/2016  M1.25 INCH       MORGAN             IL   TRAINED SPOTTER

0135 PM     HAIL             JACKSONVILLE            39.73N 90.23W
03/30/2016  M1.00 INCH       MORGAN             IL   EMERGENCY MNGR

            FROM MORGAN COUNTY EMA.

&&

GOETSCH
Local storm report, Mar 30, 2:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
206 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SOUTH JACKSONVILLE      39.71N 90.23W
03/30/2016  M1.00 INCH       MORGAN             IL   CO-OP OBSERVER

&&

GOETSCH
Special weather statement, Mar 30, 2:07 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
207 PM CDT WED MAR 30 2016

ILZ045-046-054>057-061-062-066-301945-
MOULTRIE-SHELBY-EDGAR-CHAMPAIGN-DOUGLAS-EFFINGHAM-COLES-CUMBERLAND-
VERMILION-
207 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR COLES...SOUTHWESTERN VERMILION...
EDGAR...MOULTRIE...SOUTHEASTERN CHAMPAIGN...NORTHWESTERN
CUMBERLAND...CENTRAL SHELBY AND DOUGLAS COUNTIES UNTIL 245 PM CDT...

AT 206 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ALLENVILLE...OR 6 MILES SOUTHEAST OF SULLIVAN...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARLESTON...MATTOON...PARIS...SHELBYVILLE...TUSCOLA...SULLIVAN...ARCOLA...
VILLA GROVE...ARTHUR...NEOGA...CHRISMAN...HOMER...OAKLAND...NEWMAN...KANSAS...
ASHMORE...WINDSOR...STEWARDSON...FINDLAY AND SIDELL.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 177 AND 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3919 8880 3950 8893 4010 8793 3967 8757
TIME...MOT...LOC 1906Z 240DEG 49KT 3955 8850

07
Special weather statement, Mar 30, 2:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT WED MAR 30 2016

ILZ042-051>053-302030-
MACON-SANGAMON-CHRISTIAN-LOGAN-
251 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANGAMON...SOUTHWESTERN
MACON AND CENTRAL CHRISTIAN COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AUBURN...OR NEAR VIRDEN...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...TAYLORVILLE...CHATHAM...AUBURN...ROCHESTER...PAWNEE...
KINCAID...DIVERNON...BLUE MOUND...EDINBURG...STONINGTON...ILLIOPOLIS...
MECHANICSBURG...MOUNT AUBURN...BULPITT...JEISYVILLE...THAYER...TOVEY...
BUFFALO AND BERRY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 90.
 INTERSTATE 72 BETWEEN MILE MARKERS 113 AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3957 8992 3995 8924 3962 8905 3949 8953
      3952 8954 3952 8987
TIME...MOT...LOC 1951Z 239DEG 49KT 3955 8973

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:01 PM CDTSpecial Weather StatementILXLogan, Sangamon44 min
Mar 30, 12:11 PM CDTSpecial Weather StatementILXLogan, Menard, Morgan, Sangamon49 min
Mar 30, 1:39 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan, Sangamon, Scott36 min
Mar 30, 2:07 PM CDTSpecial Weather StatementILXColes, Douglas, Edgar, Moultrie, Shelby38 min
Mar 30, 3:06 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon24 min
Mar 30, 3:12 PM CDTSpecial Weather StatementILXColes, Edgar48 min
Mar 30, 4:47 PM CDTSpecial Weather StatementILXMenard28 min
Mar 30, 5:12 PM CDTSpecial Weather StatementILXLogan33 min

Nearby

Special Weather Statements in Illinois, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.